Alert archive / Oregon / Blizzard Warnings in 2012
Blizzard Warning 1, NWS Portland, OR
NWS Portland, OR issued this blizzard warning at Dec 16, 2012, 1:47 PM PST. It took effect at Dec 16, 2012, 6:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2012, 1:47 PM PST (21:47 UTC)
- In effect from
- Dec 16, 2012, 6:00 PM PST
- Expired
- Dec 17, 2012, 8:57 AM PST
- In force
- 15 hr
- Issued by
- NWS Portland, OR
The text
As transmitted, in the capitals the NWS used until 2016.
941 WWUS46 KPQR 162147 WSWPQR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 147 PM PST SUN DEC 16 2012 ORZ011-013-WAZ019-170615- /O.NEW.KPQR.BZ.W.0001.121217T0200Z-121218T0200Z/ /O.EXT.KPQR.WS.W.0007.000000T0000Z-121217T0200Z/ NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...GOVERNMENT CAMP...OAKRIDGE... MOUNT ST. HELENS 147 PM PST SUN DEC 16 2012 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING FOR THE NORTH OREGON CASCADES...THE CASCADES IN LANE COUNTY...AND THE SOUTH WASHINGTON CASCADES... ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST MONDAY FOR THE NORTH OREGON CASCADES...THE CASCADES IN LANE COUNTY...AND THE SOUTH WASHINGTON CASCADES... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A BLIZZARD WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST MONDAY. THE WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS NOW IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...SNOW WILL CONTINUE TONIGHT AND MONDAY. SNOW WILL BE PARTICULARLY HEAVY THIS EVENING AND OVERNIGHT TONIGHT. * SNOW ACCUMULATIONS...1 TO 2 FEET OF SNOW APPEARS LIKELY ABOVE 3000 FEET...WITH 2 TO 3 FEET ABOVE 4000 FEET THROUGH MONDAY. * SNOW LEVELS...RISING THIS AFTERNOON AS HIGH AS 5500 FEET IN THE LANE COUNTY CASCADES...AND TO 3000 FEET FROM MOUNT HOOD NORTH. SNOW LEVELS THEN FALLING AGAIN BY LATE EVENING...TO 1500 TO 2000 FEET BY MONDAY MORNING. * WINDS...STRONG WESTERLY WINDS WILL DEVELOP OVER THE PASSES CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW. STRONGEST WIND GUSTS WILL REACH 60 MPH TONIGHT INTO MONDAY MORNING...RESULTING IN BLIZZARD CONDITIONS WITH VISIBILITES FALLING TO 1/4 MILE OR LESS AT TIMES. * IMPACTS...SNOW COVERED ROADS...STRONG WINDS...AND POOR VISIBILITY WILL MAKE TRAVEL HAZARDOUS IF NOT IMPOSSIBLE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ ORZ003-004-010-WAZ020-040-170615- /O.NEW.KPQR.WW.Y.0031.121217T0800Z-121218T0200Z/ COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- NORTHERN OREGON CASCADE FOOTHILLS-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...VERNONIA...SANDY...SWEET HOME... TOUTLE...ARIEL...COUGAR 147 PM PST SUN DEC 16 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST MONDAY FOR THE WILLAPA HILLS...COAST RANGE OF NORTHWEST OREGON...CENTRAL OREGON COAST RANGE...SOUTHERN WASHINGTON CASCADE FOOTHILLLS...AND NORTHERN OREGON CASCADE FOOTHILLS... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST MONDAY. * TIMING...RAIN AND SNOW MIX WILL CHANGE OVER TO ALL SNOW LATE TONIGHT INTO EARLY MONDAY MORNING...AND CONTINUE TO FALL AS SNOW THROUGH THE DAY MONDAY. * ACCUMULATION...2 TO 4 INCHES OF SNOW TONIGHT...WITH ANOTHER 3 TO 5 INCHES EXPECTED MONDAY. * SNOW LEVELS...FALLING THROUGH THE NIGHT TO NEAR 1500 FEET BY EARLY MONDAY MORNING. * WINDS...STRONG WESTERLY WINDS 25 TO 35 MPH ARE EXPECTED TO GUST TO 60 MPH TONIGHT INTO MONDAY MORNING. * IMPACTS...SNOW COVERED ROADS AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
3 follow-up statements
896 WWUS46 KPQR 170312 WSWPQR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 712 PM PST SUN DEC 16 2012 ORZ011-013-WAZ019-171530- /O.CON.KPQR.BZ.W.0001.000000T0000Z-121218T0200Z/ NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...GOVERNMENT CAMP...OAKRIDGE... MOUNT ST. HELENS 712 PM PST SUN DEC 16 2012 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM PST MONDAY FOR THE CASCADES OF NORTHERN AND CENTRAL OREGON AND SOUTH WASHINGTON... A BLIZZARD WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN EFFECT UNTIL 6 PM PST MONDAY. * TIMING...SNOW WILL CONTINUE TONIGHT AND MONDAY. SNOW WILL BE PARTICULARLY HEAVY THIS EVENING AND OVERNIGHT TONIGHT. * SNOW ACCUMULATIONS...1 TO 2 FEET OF SNOW APPEARS LIKELY ABOVE 3000 FEET...WITH 2 TO 3 FEET ABOVE 4000 FEET THROUGH MONDAY. * SNOW LEVELS...RISING THIS EVENING AS HIGH AS 5500 FEET IN THE LANE COUNTY CASCADES...AND TO NEAR 4000 FEET FROM MOUNT HOOD NORTH. SNOW LEVELS WILL THEN GRADUALLY FALL TONIGHT TO NEAR 1500 TO 2000 FEET BY MONDAY MORNING. * WINDS...STRONG WESTERLY WINDS WILL DEVELOP OVER THE PASSES CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW. STRONGEST WIND GUSTS WILL REACH 60 MPH TONIGHT INTO MONDAY MORNING... RESULTING IN BLIZZARD CONDITIONS WITH VISIBILITIES FALLING TO 1/4 MILE OR LESS AT TIMES. * IMPACTS...SNOW COVERED ROADS...STRONG WINDS...AND POOR VISIBILITY WILL MAKE TRAVEL HAZARDOUS IF NOT IMPOSSIBLE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ ORZ003-004-010-WAZ020-040-171530- /O.CON.KPQR.WW.Y.0031.121217T0800Z-121218T0200Z/ COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- NORTHERN OREGON CASCADE FOOTHILLS-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...VERNONIA...SANDY...SWEET HOME... TOUTLE...ARIEL...COUGAR 712 PM PST SUN DEC 16 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST MONDAY FOR THE COAST RANGE AND THE CASCADE FOOTHILLS... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST MONDAY. * TIMING...RAIN WILL CHANGE OVER TO ALL SNOW LATE TONIGHT INTO EARLY MONDAY MORNING...AND CONTINUE TO FALL AS SNOW THROUGH THE DAY MONDAY. * ACCUMULATION...2 TO 4 INCHES OF SNOW LATE TONIGHT...WITH ANOTHER 3 TO 5 INCHES EXPECTED MONDAY. * SNOW LEVELS...FALLING THROUGH THE NIGHT TO NEAR 1500 FEET BY EARLY MONDAY MORNING. * WINDS...STRONG WESTERLY WINDS 25 TO 35 MPH ARE EXPECTED TO GUST TO 60 MPH TONIGHT INTO MONDAY MORNING. * IMPACTS...SNOW COVERED ROADS AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
185 WWUS46 KPQR 171138 WSWPQR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 338 AM PST MON DEC 17 2012 ORZ011-013-WAZ019-172300- /O.CON.KPQR.BZ.W.0001.000000T0000Z-121218T0200Z/ NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...GOVERNMENT CAMP...OAKRIDGE... MOUNT ST. HELENS 338 AM PST MON DEC 17 2012 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR THE NORTH OREGON CASCADES...CASCADES IN LANE COUNTY... AND THE SOUTH WASHINGTON CASCADES... A BLIZZARD WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...SNOW WILL CONTINUE TODAY. SNOW WILL BE PARTICULARLY HEAVY IN THE MORNING. * SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS TODAY OF 6 TO 12 INCHES. * WINDS...STRONG WEST WINDS OVER THE PASSES CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW. STRONGEST WIND GUSTS WILL REACH 65 MPH THIS MORNING ON EXPOSED RIDGES...RESULTING IN BLIZZARD CONDITIONS WITH VISIBILITIES 1/4 MILE OR LESS AT TIMES. * IMPACTS...SNOW COVERED ROADS...STRONG WINDS...AND POOR VISIBILITY WILL MAKE TRAVEL HAZARDOUS IF NOT IMPOSSIBLE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ ORZ012-172300- /O.EXB.KPQR.WW.Y.0031.121217T1600Z-121218T0200Z/ CASCADE FOOTHILLS IN LANE COUNTY- INCLUDING THE CITY OF...COTTAGE GROVE 338 AM PST MON DEC 17 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PST THIS EVENING FOR THE CASCADE FOOTHILLS IN LANE COUNTY... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PST THIS EVENING. * TIMING...RAIN CHANGING TO SNOW THIS MORNING...AND CONTINUING INTERMITTENTLY THROUGH THE AFTERNOON. * ACCUMULATION...2 TO 4 INCHES OF SNOW...HEAVIEST AMOUNTS ABOVE 2000 FEET. * SNOW LEVELS...SNOW LEVELS WILL FALL FROM 2500 FEET THIS MORNING TO 1500 FEET IN THE AFTERNOON. * WINDS...WEST WIND 15 TO 25 MPH WITH SOME GUSTS TO 40 MPH MAY CAUSE AREAS OF BLOWING AND DRIFTING SNOW. * IMPACTS...SNOW COVERED ROADS AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ ORZ003-004-010-WAZ020-040-172300- /O.CON.KPQR.WW.Y.0031.000000T0000Z-121218T0200Z/ COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- NORTHERN OREGON CASCADE FOOTHILLS-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...VERNONIA...SANDY...SWEET HOME... TOUTLE...ARIEL...COUGAR 338 AM PST MON DEC 17 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR THE NORTH AND CENTRAL OREGON COAST RANGE...THE WILLAPA HILLS...NORTH OREGON CASCADE FOOTHILLS...AND THE SOUTH WASHINGTON CASCADE FOOTHILLS... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...SNOW TODAY...HEAVIEST IN THE MORNING. * ACCUMULATION...ADDITIONAL ACCUMULATIONS 2 TO 5 INCHES TODAY. * SNOW LEVELS...FALLING TO 1000 TO 1500 FEET BY AFTERNOON TODAY. * WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH EARLY TODAY MAY CAUSE AREAS OF BLOWING AND DRIFTING SNOW THIS MORNING. * IMPACTS...SNOW COVERED ROADS AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
018 WWUS46 KPQR 171657 WSWPQR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 857 AM PST MON DEC 17 2012 ORZ011-013-WAZ019-180100- /O.CAN.KPQR.BZ.W.0001.000000T0000Z-121218T0200Z/ /O.NEW.KPQR.WS.W.0008.121217T1657Z-121218T0200Z/ NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...GOVERNMENT CAMP...OAKRIDGE... MOUNT ST. HELENS 857 AM PST MON DEC 17 2012 ...BLIZZARD WARNING REPLACED BY WINTER STORM WARNING...IN EFFECT UNTIL 6 PM PST THIS EVENING FOR THE NORTH OREGON CASCADES...CASCADES IN LANE COUNTY...AND THE SOUTH WASHINGTON CASCADES... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CHANGED THE BLIZZARD WARNING TO A WINTER STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...SNOW WILL CONTINUE TODAY. SNOW WILL BE HEAVY AT TIMES...MAINLY THIS AFTERNOON. * SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS TODAY OF 6 TO 12 INCHES. * WINDS...WEST WINDS 15 TO 20 MPH IN THE PASSES AND 20 TO 35 MPH OVER THE HIGHER TERRAIN. A FEW GUSTS TO 40 MPH OVER HIGHER EXPOSED RIDGES. * IMPACTS...SNOW COVERED ROADS...BREEZY...AND POOR VISIBILITY OVER HIGHER RIDGES WILL MAKE TRAVEL HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ ORZ003-004-010-WAZ020-040-180100- /O.CON.KPQR.WW.Y.0031.000000T0000Z-121218T0200Z/ COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- NORTHERN OREGON CASCADE FOOTHILLS-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...VERNONIA...SANDY...SWEET HOME... TOUTLE...ARIEL...COUGAR 857 AM PST MON DEC 17 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR THE NORTH AND CENTRAL OREGON COAST RANGE...THE WILLAPA HILLS...NORTH OREGON CASCADE FOOTHILLS...AND THE SOUTH WASHINGTON CASCADE FOOTHILLS... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...SNOW DEVELOPING IN THE HIGHER FOOTHILLS THIS AFTERNOON AS THE SNOW LEVEL LOWERS. * ACCUMULATION...LIGHT ACCUMULATIONS LATE THIS MORNING AT THE HIGHER ELEVATIONS THEN 2 TO 4 INCHES THIS AFTERNOON. * SNOW LEVELS...2500 FEET FALLING TO 1000 TO 1500 FEET BY LATE AFTERNOON TODAY. * WINDS...WEST WINDS 10 TO 20 MPH. * IMPACTS...WET SNOW WILL MAKE TRAVEL SOMEWHAT HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ ORZ012-180100- /O.CON.KPQR.WW.Y.0031.000000T0000Z-121218T0200Z/ CASCADE FOOTHILLS IN LANE COUNTY- INCLUDING THE CITY OF...COTTAGE GROVE 857 AM PST MON DEC 17 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR THE CASCADE FOOTHILLS IN LANE COUNTY... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...RAIN SHOWERS THIS MORNING WILL CHANGE TO SNOW THIS AFTERNOON AT THE HIGHER ELEVATIONS. SNOW WILL CONTINUE INTERMITTENTLY THROUGH THE AFTERNOON AND EVENING. * ACCUMULATION...2 TO 4 INCHES OF SNOW...HEAVIEST AMOUNTS ABOVE 2000 FEET. * SNOW LEVELS...SNOW LEVELS WILL FALL FROM 3000 FEET THIS MORNING TO 1500 FEET IN THE LATE AFTERNOON. * WINDS...WEST WIND 10 TO 20 MPH. * IMPACTS...SOME WET SNOW ON THE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this blizzard warning went out at Dec 16, 8:55 AM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Dec 16, 8:55 AM PST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST SUN DEC 16 2012
.SYNOPSIS...A WARM FRONT WILL LIFT NE THROUGH THE REGION
TODAY...FOLLOWED BY A COLD FRONT THIS EVENING. THE FRONTS ARE
ASSOCIATED WITH A DEEP LOW PRESSURE SYSTEM THAT WILL APPROACH THE WA
COAST LATE TONIGHT...AND MOVE INLAND OVER PUGET SOUND EARLY MON. AN
UPPER TROUGH WILL LINGER OVER THE PACIFIC NW THROUGH TUE KEEPING A
COOL UNSTABLE AIR MASS OVER THE REGION. THE NEXT PACIFIC STORM
SYSTEM WILL MOVE INTO THE PACIFIC NW MIDWEEK.
&&
.SHORT TERM...RADAR SHOWS LIGHT RAIN BEGINNING TO INCREASE ACROSS THE
FORECAST AREA THIS MORNING. WARM AIR ADVECTION WILL CONTINUE TO
INCREASE...BRINGING MOIST ISENTROPIC LIFT THAT SHOULD INCREASE
PRECIPITATION ACROSS MOST OF THE AREA BY MIDDAY. GFS AND ECMWF
SEEM TO HAVE SETTLED ON A COMMON SOLUTION OF DEEPENING A LOW AS IT
APPROACHES THE WA COAST TONIGHT...AND BRINGING A SUB 980MB LOW
INLAND NEAR THE OLYMPIC PENINSULA AROUND 12Z MON ON AN E MOVING
TRACK. WITH THE CONSISTENCY SHOWN IN THE TWO MODELS...CONFIDENCE IN
THE MAIN ASPECTS OF THE FORECAST REMAINS HIGH.
OVERALL THIS SYSTEM PACKS A VERY STRONG WIND FIELD...FROM A 150KT
JET POKING INTO OREGON TONIGHT...TO GFS DEPICTED 950 MB WINDS
REACHING 70 KT OVER THE COASTAL WATERS LATE TODAY AND TONIGHT. THE
HIGH WIND THREAT TO THE COAST BEGINS WITH THE SOUTH WINDS ARRIVING
WITH THE WARM OR OCCLUDED FRONT THIS AFTERNOON...AND CONTINUES
OVERNIGHT INTO MON MORNING AS A WRAP AROUND OCCLUSION PUSHES ONTO
THE N OREGON AND S WA COAST. AS WINDS SWITCH FROM THE SOUTH EARLY ON
TO THE WEST WITH THE WRAP AROUND OCCLUSION...THE IMPACTS FROM THE
HIGH WINDS WILL AFFECT LOCATIONS NOT ACCUSTOMED TO THE NORMAL
SOUTHERLY HIGH WINDS.
WITH THE STRONG WIND FIELD AND THE SURFACE LOW CROSSING NW WA...THE
POTENTIAL FOR STRONG WINDS EXTENDS INLAND. SURFACE PRESSURE
GRADIENTS SUGGEST PEAK GUSTS IN THE WILLAMETTE VALLEY TOPPING 50 MPH
LATE TONIGHT AND EARLY MON. WITH WET GROUND...AND THE FACT THAT ITS
BEEN A WHILE SINCE WE LAST HAD STRONG WIDESPREAD S WINDS IN THE
VALLEY...BELIEVE THE POTENTIAL FOR WIND DAMAGE TO TREES IS HIGHER
THAN IT MIGHT NORMALLY BE WITH 50 PLUS MPH WINDS. THEREFORE...A
WARNING HAS BEEN ISSUED FOR THE NORTHERN PART OF THE INLAND ZONES
TONIGHT INTO MON MORNING.
ONTO SNOWFALL POTENTIAL...ISENTROPIC LIFT TODAY FOLLOWED BY STRONG
DYNAMIC LIFT ASSOCIATED WITH THE UPPER LEVEL TROUGH AND JET...COUPLES
WITH DEEP MOISTURE AND STRONG OROGRAPHICS TO PROMISE AN INTENSE
PERIOD OF SNOWFALL IN THE CASCADES THIS AFTERNOON INTO MON...ESP THIS
EVENING. FLUCTUATING SNOW LEVELS...ESP THIS AFTERNOON AND
EVENING...MAKE PINNING DOWN SNOW TOTALS AT SPECIFIC ELEVATIONS A BIT
MORE OF A CHALLENGE THAN USUAL. MAY SEE A BRIEF PERIOD LATE TODAY
WHERE SNOW LEVELS RISE AS HIGH AS 6K FT IN THE S PART OF THE CASCADES
AS THE WARM FRONT MOVES THROUGH...BUT COLDER AIR FOLLOWING A FEW
HOURS LATER SHOULD LIMIT THE TIME THE MOUNTAIN PASSES SPEND BELOW
SNOW LEVELS TO JUST A FEW HOURS. THE STRONG WINDS ALSO SUGGEST
BLOWING SNOW LIKELY TO BE AN ISSUE AT EXPOSED LOCATIONS.
THE REMAINDER OF THE SHORT TERM...LATER MON THROUGH TUE WILL SEE A
MOIST ONSHORE FLOW PERSISTING BUT SLOWLY WEAKENING AS AN UPPER
TROUGH REMAINS OVER THE REGION. BOTH NAM AND GFS BUFR SOUNDINGS
SUGGEST LOW SNOW LEVELS AGAIN LATE MON NIGHT AND EARLY TUE. WHILE
POPS WILL REMAIN HIGH INTO TUE IN THE SHOWERY PATTERN...A LACK OF
FOCUSING MECHANISM...THE POSSIBILITY OF A RAIN SHADOW IN THE WNW
FLOW...AND TEMP FIELDS SUGGESTING SURFACE TEMPS NEAR OR A LITTLE
ABOVE FREEZING OVERALL SUGGESTS LIMITED POTENTIAL FOR SIGNIFICANT
STICKING SNOW AT LOW ELEVATIONS.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
MONDAY EVENING THROUGH FRIDAY...A DEPARTING SHORTWAVE LATE MONDAY
WILL MAKE WAY FOR THE NEXT COLD UPPER LEVEL TROUGH BY EARLY TUESDAY.
MODELS ARE IN GOOD AGREEMENT CONCERNING THE TIMING AND STRENGTH OF
THIS TROUGH...WHICH SHOULD LOWER SNOW LEVELS WELL BELOW 1000 FT AND
KEEP LOWS MOSTLY IN THE MID 30S...MAKING TUESDAY THE COLDEST DAY OF
THE EXTENDED PERIOD. THIS IS A FAST MOVING TROUGH AND WILL BE
QUICKLY REPLACED BY A SHORTWAVE RIDGE EARLY WEDNESDAY MORNING.
SHOWERS WILL PERSIST DESPITE THE RIDGING. A LARGE UPPER LOW WILL
DROP SOUTH FROM THE GULF OF ALASKA LATE WEDNESDAY AND BECOME NEARLY
STATIONARY JUST OFF THE PACIFIC NW COAST BY THURSDAY... CONTINUING
THE ADVECTION OF MOISTURE INTO THE PAC NW THROUGH LATE NEXT WEEK. /27
&&
.AVIATION...LIGHT FLOW THIS AM...WITH GENERALLY MVFR CONDITIONS
ACROSS REGION WITH RAIN. MVFR AND LOCAL IFR WILL CONTINUE WELL
INTO THIS EVENING. MAIN PROBLEM WILL BE WINDS. STRONG SOUTHERLY
WINDS WILL DEVELOP ON COAST AFTER 20Z...WITH GUSTS 45-55 KT
LIKELY. INTERIOR WINDS INCREASE MAINLY AFTER 00Z...WITH GUSTS
35-45 KT...BUT BIT STRONGER OVER HIGHER CASCADES. WINDS IN ONE-TWO
PUNCH...SOUTHERLY WINDS WITH FRONT THIS EVENING AND WESTERLY WITH
THE BENT BACK OCCLUSION LATER TONIGHT. CASCADES REMAIN OBSCURED IN
CLOUDS AND SNOW TODAY AND ESPECIALLY TONIGHT INTO MON.
KPDX AND APPROACHES...VFR AT MOMENT...BUT WILL DROP BACK TO MVFR
BETWEEN 18Z AND 20Z AS RAIN INCREASES. WILL REMAIN MVFR IN CLOUDS
AND RAIN THROUGH TONIGHT. STRONG WINDS ALOFT DEVELOPING AFTER
22Z AND WITH LIGHT E-SE WINDS AT GROUND...WILL SEE LOW LEVEL WIND
SHEAR PROBLEMS BETWEEN 22Z AND 03Z. AFTER 03Z...WILL SEE SOUTH
WINDS KICK IN AT SURFACE WITH GUSTS 35 TO 45 KT. ROCKEY.
&&
.MARINE...A BRIEF LULL IN THE WIND AND SEAS THROUGH THIS
MORNING...BUT THEN BIG CHANGES ARE IN STORE LATER SUNDAY THROUGH
MON.
DEVELOPING LOW WELL OFFSHORE WILL DEEPEN RAPIDLY TODAY. MODELS
INDICATE A 980 MB SURFACE LOW NEAR 47N 135W BY NOON...AND THEN NEAR
975 MB OR EVEN A LITTLE DEEPER AT OR INSIDE 130W THIS EVENING. GFS
IS DEEPER BUT A LITTLE SLOWER THAN THE NAM. IN ANY EVENT...HIGH
CONFIDENCE THAT STORM FORCE WIND WILL BE GENERATED. ALSO...MODELS
SUGGEST A COASTAL JET FORMATION LATE THIS AFTERNOON THROUGH ABOUT
MIDNIGHT. COULD SEE SUSTAINED 50 KT WITH GUSTS UP TO 65 KT OVER
THE INNER WATERS...INCLUDING THE COLUMBIA RIVER BAR ENTRANCE.
LOW MAKES LANDFALL SOMEWHERE OVER NW WASHINGTON BETWEEN 06Z AND
10Z WITH THE NAM BEING THE SOONEST. THE LOW IS WEAKENING AS IT
MOVES ASHORE. THE WIND MAY EASE JUST A BIT LATE SUN EVENING AND
OVERNIGHT...BUT THERE IS A THREAT OF A SWLY WIND SURGE AS THE
OCCLUDED FRONT MOVES THROUGH THE S WA AND N OREGON WATERS. THIS
SURGE WOULD OCCUR FROM ABOUT 10Z THROUGH 16Z MON. BASED ON MODEL
TIMING DIFFERENCES...OPTED TO EXTEND THE STORM WARNING THROUGH 18Z
SHOULD THE SLOWER GFS TIMING VERIFY.
SEAS WILL BUILD RAPIDLY...WITH 15-20 FOOT WIND WAVE COMPONENT
POSSIBLE LATE SUN AFTERNOON THROUGH SUN EVENING. TOTAL COMBINED
SEAS...SWELL AND WIND WAVES...BUILD TO 25 TO 30 FT TONIGHT. IF
FORECAST WIND SPEEDS VERIFY...MODEL MAY NOT BE GENERATING WIND
WAVES FAST ENOUGH...ESPECIALLY IF A COASTAL JET FORMS. SEAS WILL
BE MORE WIND-WAVE THAN TRUE SWELL LATE SUN AFTERNOON AND EVENING.
THUS...NOT EXPECTING HIGH-SURF CRITERIA TO BE MET THROUGH 06Z MON.
HOWEVER...SWELL COMPONENT BECOMES MORE DOMINANT AFTER 06Z MON AND
WILL LIKELY EXCEED HIGH SURF WARNING CRITERIA BY 12Z MON. EVEN
WITH 30 FT SEAS AT 14 SECONDS...HIGH TIDE OF 9 FT WITH A 3 FOOT
ANOMALY...THE COASTAL FLOOD INDEX BARELY MEETS CRITERIA. THIS
SAID...POTENTIAL THERE FOR MINOR COASTAL FLOODING IN LOW LYING
SPOTS. ROCKSHAAR.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST MONDAY FOR CASCADES IN LANE
COUNTY-NORTHERN OREGON CASCADES.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON PST MONDAY FOR
CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-LOWER
COLUMBIA-NORTHERN OREGON CASCADE FOOTHILLS.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 10 AM PST MONDAY
FOR CENTRAL OREGON COAST.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 1 PM PST MONDAY
FOR COAST RANGE OF NORTHWEST OREGON.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 PM PST MONDAY
FOR NORTH OREGON COAST.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO NOON PST MONDAY FOR
SOUTH WILLAMETTE VALLEY.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST MONDAY
FOR CENTRAL COAST RANGE OF WESTERN OREGON.
WA...WINTER STORM WARNING UNTIL 6 PM PST MONDAY FOR SOUTH WASHINGTON
CASCADES.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON PST MONDAY FOR
GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY-SOUTH
WASHINGTON CASCADE FOOTHILLS.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 1 PM PST MONDAY
FOR WILLAPA HILLS.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 PM PST MONDAY
FOR SOUTH WASHINGTON COAST.
PZ...STORM WARNING FROM NOON TODAY TO 10 AM PST MONDAY FOR ALL
COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH MON.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 16, 5:39 AM PST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 539 AM PST SUN DEC 16 2012 ORZ001>008-010-WAZ020>022-039-040-171645- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS- WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 539 AM PST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE EXPECTED LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH WINDS ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ009-012-014-WAZ023-171645- WESTERN COLUMBIA RIVER GORGE-CASCADE FOOTHILLS IN LANE COUNTY- UPPER HOOD RIVER VALLEY- 539 AM PST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY. ORZ011-013-WAZ019-171645- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 539 AM PST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY SNOW IS EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-171645- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 539 AM PST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STORM FORCE WINDS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STORM FORCE WINDS ARE EXPECTED MONDAY. GALE FORCE WINDS ARE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:31 AM PST | Winter Storm Warning | PQR | 14 hr | |
| Dec 16, 3:32 AM PST | Wind Advisory | PQR | 17 hr | |
| Dec 16, 1:47 PM PST | Winter Weather Advisory | PQR | 49 hr | |
| Dec 16, 2:02 PM PST | High Surf Warning | PQR | 20 hr |
Nearby
Blizzard Warnings in Oregon, 2012Blizzard Warnings in Washington, 2012Every blizzard warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.